My 4 year old son has been prescribed 20mg omeprazole for unknown stomach pain. I heard that PPIs such as this can increase the risk of pneumonia and he has a horrible chest cold. cough right now, should I discontinue taking this medication until this passes? Are the chances of it turning into pneumonia greater if he is on omeprazole? Or is this risk factor only for prolong use?
I avoid cold and flu by taking vitamin D supplements. It works a charm. :)
Excerpt from British Medical Journal - Heartburn drugs may raise risk of pneumonia...
"The link with pneumonia isn't as far-fetched as it might sound. By lowering acidity in the stomach, these drugs may encourage bacteria to grow in the stomach and oesophagus. The bacteria might then get into the lungs, causing pneumonia.
To learn more, researchers have now gathered the best studies looking at acid-suppressing drugs and pneumonia. They pooled the results of these studies to see what conclusions they could draw from this larger body of research.
What does the new study say?
Overall, people taking acid-suppressing drugs were between 22 percent and 27 percent more likely to get pneumonia than people not taking these treatments. The researchers estimated that for every 200 people taking one of these drugs, one extra person would develop pneumonia.
They also found that the risk of pneumonia seemed to rise with higher doses. And the risk was highest when people first started taking these drugs."
Coughing is one of the side effects of omeprazole.
Did this cough begin when he began taking the medication?
It may be worth talking to your doctor about this with a consideration of taking your son off the omeprazole.
Stomach pains in children can be from thread worms or from their stomach glands becoming swollen by bacterial or viral infections (mesenteric adenitis). Sometimes they cannot pin point where the pain is and point to the stomach when in fact it can be somewhere else, like a sore throat or a headache.
When he passes his stools, observe these to see if there are any white thread like worms present. Another sign is if you see your son scratch his bottom.
You can get medication for threadworms from the pharmacist or from the doctor if it is found that he has a worm infestation.
I would also observe and keep a record of everything that you son consumes (eats and drinks) to see if he has an allergy to some foods, like lactose, gluten, etc. His tummy may even hurt if he does not empty his bowels properly.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.